Flash Flood, Greene
- When
- June 30, 1:50 PM CST to 3:30 PM CST
- Where
- Greene County, Springfield
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
A stationary thunderstorm developed directly over the city of Springfield that produced nearly four inches of rain in one hour. Major flash flooding occurred in streets and low lying areas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A stationary thunderstorm developed directly over the city of Springfield that produced nearly four inches of rain in one hour. Major flash flooding occurred in streets and low lying areas. No fatalities occurred from this event, however, several water rescues had to be performed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 30, 1:15 AM CST, 12 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 AM CDT MON JUN 30 2003 .SYNOPSIS... WELL...I MUST SAY THAT MY FORECAST THREE DAYS AGO WAS BASED HEAVILY ON CLIMATOLOGY AND TELECONNECTIONS...BUT SURE ENOUGH TROPICAL STORM BILL HAS FORMED IN THE CENTRAL GULF OF MEXICO AND IS LOOKING FAIRLY HEALTHY THIS MORNING PER IR SATELLITE IMAGERY AND BUOY/SHIP OBS. AS IF PRESENT FORECAST ISNT COMPLICATED ENOUGH ALREADY...WILL BE A CHALLENGE TO SEE HOW OLE BILLY EVOLVES OVER THE NEXT AND MOST CRITICAL 12 TO 18 HOURS...AND ULTIMATELY HIS EFFECTS ON PRECIPITATION CHANCES AS WE HEAD INTO THE 24 TO 48 HOUR TIME FRAME. .NEAR TERM...A FEW SHOWERS ARE ALL THAT REMAIN FROM A SMALL COMPLEX OF THUNDERSTORMS THAT DEVELOPED OVER SE KS YESTERDAY AFTERNOON. THIS ACTIVITY HAS MOVED VERY LITTLE...AND OF REALLY NO SIGNIFICANCE OVER SE KS COUNTIES AT THE PRESENT TIME. AS FORECAST LAST NIGHT...UPPER TROUGH HAS DEEPENED FURTHER SOUTH ALONG THE KS/OK BORDER AND HAS NOW ISOLATED ITSELF FROM THE STRONGER WESTERLIES TO THE NORTH. THREE DAY TENDENCY FOR PEAK CONVECTION TO TRANSITION FROM NOCTURNAL TO DIURNAL IS AN EXPECTED RESULT OF THE CUTTING OFF OF THIS SYSTEM. VERTICAL WIND SHEAR IS QUITE PALTRY THIS MORNING...AND ADDITIONAL CONVECTIVE DEVELOPMENT THRU SUNRISE WOULD APPEAR RATHER SLIM...WITH THE EXCEPTION OF ELEVATED WEST-EAST BAROCLINIC ZONE STRETCHING ACROSS NRN OKLAHOMA. ALSO PRESENTLY WATCHING AN AREA OF DEVELOPING THUNDERSTORMS ACROSS NORTH CENTRAL ARKANSAS THAT APPEAR TO BE INDUCED FROM A WEAK SHORTWAVE (EVIDENT ON WATER VAPOR IMAGERY) INTERACTING WITH A NOT-SO-OBVIOUS UPPER LEVEL SHEAR AXIS THAT WOULD HAVE TO EXIST BETWEEN THE UPPER LOW TO THE WEST AND T.S. BILL. AREA WILL ALREADY BE COVERED BY CONVECTIVE CHANCES FOR TODAY...BUT WILL LIKELY REQUIRE SHORTER TERM NOWCASTS AS NEEDED THRU SUNRISE. .SHORT TERM... OTHER THAN PREVIOUSLY MENTIONED SHOWERS ACROSS FAR WRN SECTIONS AND S CENTRAL MO THIS MORNING...GREATER CHANCE FOR SHOWERS/STORMS WILL SURELY BE THIS AFTERNOON AS IMPRESSIVE MID/UPPER LEVEL COLD POOL ASSOCIATED WITH UPPER LOW PUSHES INTO THE CWA. INSTABILITY PROGS ARE FAIRLY IMPRESSIVE AS THIS COLD POOL IS JUXTAPOSED NICELY OVER A RATHER WARM AND MOIST BOUNDARY LAYER THAT SHOULD RESPOND TO ABUNDANT SUNSHINE THIS MORNING. CERTAINLY VERY FLORIDA-LIKE IN THAT RAPID BOUNDARY LAYER HEATING SHOULD OCCUR PRIOR TO NOONTIME...WITH CONVECTIVE DEVELOPMENT EXPECTED VERY EARLY (NOON-2PM TIME FRAME). MLCAPES OF 1000 TO 2000 J/KG WILL BE MORE THAN SUFFICIENT FOR THUNDERSTORM DEVELOPMENT...ESPECIALLY FROM SGF EASTWARD. HOWEVER...HIGH FREEZING LEVEL AND WEAK VERTICAL SHEAR SUGGEST THAT PULSE STORM CLUSTERS WILL BE THE CONVECTIVE MODE. PRECIPITABLE H20 VALUES AROUND 1.5 FAVOR LOCALLY HEAVY RAINFALL AS THE MAIN CONCERN...ALTHOUGH DECENT MID LEVEL DRY AIR ENTRAINMENT EVIDENT BEHIND UPPER WAVE MAY LEAD TO LOCALIZED WET MICROBURSTS WHICH COULD APPROACH SEVERE LIMITS. T.S. AND POSSIBLY HURRICANE BILL WILL MOVE ONSHORE OVER LOUISIANA THIS AFTERNOON AND CONTINUE STEADILY NORTH. ETA SOLUTION HAS BY FAR THE BEST INITIAL HANDLE ON THIS SYSTEM...AND CORRECTLY GENERATES A FUJIWHARA EFFECT...TAKING OUR UPPER LOW TO THE SOUTH AND WEST OF HIS REMNANTS...BEFORE THEY MERGE INTO A LARGE SUBTROPICAL LOW BY LATE TUESDAY. CONCEPTUALLY HOWEVER...THIS PROCESS COULD INEVITABLY DELAY THE PASSAGE OF UPPER SHEAR AXIS...MORE IN LINE WITH GFS SOLUTION. THEREFORE...WILL CONTINUE CHANCE POPS CWA-WIDE FOR TUESDAY WITH HIGHEST PROBS ACROSS EASTERN SECTIONS. ALTHOUGH I WOULD HOPE THAT UPPER TROUGH SHOULD CLEAR BEFORE WEDNESDAY...WILL MAINTAIN LOW CHANCES ACROSS SERN COUNTIES GIVEN UNCERTAINTY THAT EXISTS WITH TRACK OF TROPICAL REMNANTS. .EXTENDED...WITH FINAL PASSAGE OF UPPER TROUGH...EXPANSIVE SOUTHWEST RIDGE WILL QUICKLY BUILD INTO AT LEAST THE WESTERN HALF OF THE CWA BY WEDNESDAY. A LARGE STORM SYSTEM APPROACHING BRITISH COLUMBIA THIS MORNING WILL CAUSE UPPER HEAT RIDGE TO FLATTEN AND BUILD EAST INTO THE PLAINS...BRINGING HOT AND MUGGY CONDITIONS TO THE AREA THROUGH THE WEEKEND. AN UNSEASONABLY FAST ZONAL FLOW WILL DOMINATE THE NORTHERN TIER STATES...WHICH COULD LEAD TO AN EXCITING WEEK FOR THE BAMEX RESEARCH TEAM. .AVIATION... LIGHT SHOWERS VICINITY KJLN THRU 12Z BASES 8KFT...OTHERWISE VFR CONDITIONS TO CONTINUE EARLY. SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND 18Z...AFFECTING ENTIRE FORECAST AREA...ESPECIALLY KSGF-KMKC ROUTE. PILOTS URGED TO MONITOR LATEST CONVECTIVE DEVELOPMENTS AND ANY RELATED SIGMETS. CUMULUS BASES GENERALLY 4500-5500 FEET. ENVIRONMENT WILL BECOME CONDUCIVE FOR WET MICROBURSTS GENERATED FROM SOME OF THE STRONGER STORMS. .SGF... .MO...NONE. .KS...NONE. BOOKBINDER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 PM CDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS WITH A FEW STORMS CAPABLE OF PRODUCING: LOCALLY HEAVY RAINFALL...DOWNBURST WINDS UP TO 60 MPH....AND HAIL UP TO THE SIZE OF DIMES. AREAS AFFECTED AND TIMING: THIS AFTERNOON AND TONIGHT...MAINLY SOUTHEAST OF A LINE STRETCHING FROM OSAGE BEACH...THROUGH BOLIVAR...TO JOPLIN. DISCUSSION: AN UPPER LEVEL DISTURBANCE...ALONG WITH WEAK SURFACE BOUNDARIES WILL INTERACT WITH AN UNSTABLE AIRMASS TO PRODUCE SCATTERED THUNDERSTORMS ACROSS THE OUTLOOK AREA MAINLY THIS AFTERNOON AND EVENING. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL. HOWEVER...A FEW STORMS MAY PRODUCE WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF DIMES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL WILL INTERACT WITH AN UPPER LEVEL STORM SYSTEM OVER THE OZARKS... BRINGING A CONTINUED THREAT FOR THUNDERSTORMS TUESDAY...MAINLY FROM MID MISSOURI SOUTH TO THE ARKANSAS BORDER. THE BEST CHANCE FOR THUNDERSTORMS WILL BE DURING THE AFTERNOON HOURS ALTHOUGH THEY COULD OCCUR AT ANY TIME. HEAVY RAINFALL WILL CONTINUE TO BE THE MAIN THREAT. HEAT AND HUMIDITY WILL INCREASE BY THE END OF THE WEEK...AS HEAT INDEX VALUES ARE EXPECTED TO RISE WELL INTO THE 90S FRIDAY AND SATURDAY. A FEW LOCATIONS ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI MAY EVEN REACH THE 100 DEGREE MARK. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER THAT MAY OCCUR WITH THESE THUNDERSTORMS...SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1230 PM CDT MON JUN 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM 1 ESE MARSHFIELD MO .75 INCH HAIL
06/30/03 WEBSTER REPORTED BY PUBLIC.
CRAMERThe Springfield radar (KSGF), 6 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364348.